Retrospective analysis of 32 pediatric patients with anticonvulsant hypersensitivity syndrome (ACHSS)

Newell, B. D.; Moinfar, M.; Mancini, A. J.; Nopper, A. J.

Pediatr Dermatol. 2009 Oct 21; 26(5):536-46

Abstract

OBJECTIVE: To review 32 pediatric patients with anticonvulsant hypersensitivity syndrome. DESIGN: Retrospectively, data and photographs were collected on 32 patients who had been diagnosed with anticonvulsant hypersensitivity syndrome. SETTING: The sections of dermatology at Children's Memorial Hospital in Chicago, Illinois, and Children's Mercy Hospitals and Clinics in Kansas City, Missouri. MAIN OUTCOME MEASURES: Presentation, implicated medications, laboratory evaluations, complications, treatment and outcome. RESULTS: The mean age of all patients with anticonvulsant hypersensitivity syndrome (ACHSS) was 8.9 years. The mean duration of anticonvulsant therapy before onset of symptoms was 3 weeks. Phenytoin, carbamazepine, and phenobarbital were the most commonly implicated medications. Lamotrigine, oxcarbamazepine, and primidone were implicated in some of our patients. Fever and rash were seen in all patients, while lymphadenopathy was found in 84.4% of patients. Hematologic abnormalities were seen in 93.8% and hepatic involvement was seen in 90.4% of cases, representing the two most commonly involved systems. Atypical lymphocytosis and eosinophilia was seen in 72% and 56% of patients, respectively. Renal and pulmonary involvement were each seen in 15.6% of cases. Systemic steroids were used in 59.4% of ACHSS patients; 16% of patients received intravenous immunoglobulin. No deaths were reported in our group of pediatric patients. CONCLUSIONS: The ACHSS is a distinct clinical entity which may occur in pediatric patients treated with anticonvulsants, and may have potentially life-threatening consequences. Involvement of multiple organ systems, including the hematologic, hepatic, renal, and pulmonary systems was common. Treatment varied widely, but ranged from supportive care to systemic corticosteroids.

Read More on PubMed